Abacavir, a nucleoside HIV reverse transcriptase inhibitor, is increasingly used in antiretroviral drug combinations. Hypersensitivity reactions to abacavir are fairly uncommon (3%) . However, life-threatening anaphylaxis can develop after rechallenge in the case of preceding hypersensitivity manifestations [2,3]. We describe a case of severe anaphylactic shock after rechallenge with abacavir after uneventful preceding treatment.
A 42-year-old Caucasian homosexual man was admitted with severe Pneumocystis carinii pneumonia (PCP). On adrnission, he was found to be HIV-seropositive with a CD4 T cell count of 10 × 106/l. His medical history revealed no abnormalities. During treatment for PCP, he developed an allergic skin rash caused by co-trimoxazole. Other HIV-related diseases during the course of the admission were generalized Mycobacterium avium-intracellulare infection (MAC) with intra-abdominal lymphadenitis, localized Kaposi's sarcoma of the feet and unilateral cytomegalovirus retinitis. Apart from anti-infectious treatment, antiretroviral treatment with zidovudine, lamivudine and nevirapine (patient refused protease inhibitors) was instituted. Because of progressive anaemia, zidovudine was replaced by abacavir. Two weeks later, the combination regimen was stopped because of the progressive deterioration of pre-existing transaminase elevations, which were considered to be related to nevirapine and generalized MAC infection. Up to that moment, he had no skin rash or any other evidence of the abacavir hypersensitivity syndrome. Persistent and essentially unchanged low-grade fever was ascribed to the severe MAC infection, which was treated with intravenous amikacine, rifabutin, ethambutol, and ciprofloxacin. He also received ganciclovir maintenance therapy for the CMV retinitis via an implanted subcutaneous venous port system. Two weeks later, after recovery of the laboratory abnormalities, we reinstituted antiretroviral therapy consisting of abacavir, lamivudine and efavirenz. Ten minutes after the first dose, we noticed chills, rash, and fever up to 40°C. Subsequently, severe hypotension (lowest values 55/30 mmHg) and oliguria occurred despite intravenous treatment with epinephrine, corticoids, antihistaminics (clemastine and ranitidine) and large amounts of saline. During the following 24 h, the patient was treated and eventually stabilized in the intensive care unit. He recovered without sequellae. Differential diagnoses were: septic shock originating from an infected port system, or anaphylactic shock caused by efavirenz (cross allergy with nevirapine). The first of these was ruled out by repeatedly negative peripheral blood cultures. Anaphylaxis to efavirenz was ruled out by an uneventful rechallenge with the current treatment regimen (stavudine, lamivudine and efavirenz).
We describe the occurrence of anaphylactic shock caused by rechallenge with abacavir in a severely immune suppressed AIDS patient with no evidence of previously reported signs or symptoms of abacavir hypersensitivity [1–3]. In seriously ill AIDS patients with various underlying diseases, it may be extremely difficult to discrirninate between disease- or drug-related symptoms. One might argue that our patient was probably at risk of the observed anaphylaxis because he was allergic to co-trimoxazole. With nevirapine, previous sulphonamide allergy was suggested to predict allergy to nevirapine . The mechanism of action of the abacavir hypersensitivity reactions and the risk factors for developing anaphylaxis are still unknown. Studies to elucidate these factors are urgently needed, because temporary interruptions and rechallenges are currently practised in structured treatment interruptions, or in patient-initiated drug holidays. Recently, the manufacturer warned all healthcare providers about this type of reaction . Our case supports the manufacturer's advice to warn patients to restart abacavir only in a setting in which medical assistance is readily available.
P. H. Jos Frissen
Janneke de Vries
Hugo M. Weigel
1. Staszewski S. Coming therapies: abacavir.
Int J Clin Pract Suppl 1999, 103: 35 –38.
2. Walensky RP, Goldberg JH, Daily JP. Anaphylaxis after rechallenge with abacavir.
AIDS 1999, 13: 999 –1000.
3. Escaut L, Liotier JY, Albengres E, Cheminot N, Vittecoq D. Abacavir rechallenge has to be avoided in case of hypersensitivity reaction.
AIDS 1999, 13: 1419 –1420.
4. Derisi M, Ballard C, Abulhosn K, Cosweil B, Barber E, Mathews WC. Sulfa-associated rash and race are risk factors for non-nucleoside reverse transcriptase inhibitor-associated rash.7th Conference on Retroviruses and Opportunistic Infections
. San Francisco, USA, 2000 [Abstract 61].
5. GlaxoWellcome. Important safety information on hypersensitivity reactions and ZiagenTM (abacavir sulfate).
20 August 2000.